Discuss the pathophysiology, clinical features and the management of a patient who presents with acute crystal methamphetamine ("ICE") intoxication

[Click here to toggle visibility of the answers]

College answer

Pathophysiology 

  •  Methamphetamine lacks direct adrenergic effects, but is instead an indirect neurotransmitter by displacing adrenaline, noradrenaline, dopamine, and serotonin into the cytosol, leading to a surge of adrenergic stimulation.  
  •  Serotonergic activation contributes to alterations in mood as well as deranged responses to hunger and thirst.  

Clinical features 

  • Systemic / vital signs 
    • Hypertension 
    • Tachycardia 
    • Tachypnea 
    • Hyperthermia 
  •  CNS 
    • Severely agitated delirium / psychosis 
    • Seizures 
    • Coma 
  • CVS 
    • Stress-induced cardiomyopathy 
    • Accelerated Atherosclerosis 
  •  Metabolic 
    • Metabolic acidosis 
    • Hyperkalemia/Hypernatraemia 
    • Other electrolyte disturbances 
  •  Oliguric renal failure 
  •  Skin – track marks, cellulitis, abscess 

Candidates should have demonstrated an understanding of the multisystem nature of the condition (e.g. listing of several affected systems) in order to score well for this section. 
 

Management 

  • Mainly supportive management 
    • Management of severe agitation with high risk of self-harm or harm to others – pharmacological and non-pharmacological management 
      • Sedation with benzodiazepines/consider dexmetomidine or clonidine 
      • Low threshold to intubate 
        • Avoid succinylcholine 
    •  Aggressive cooling for hyperthermia with combination of techniques – surface cooling, intravenous cooling, antipyretics 
      • Control of autonomic disturbance (tachycardia, hypertension) 
      • Autonomic disturbance (tachycardia, hypertension) – combined alpha + beta blocker
        (avoid pure beta blockade due to risk of malignant hypertension) 

 Examiners Comments: 
 A number of candidates only mentioned generic details in their answer instead of specific issues related to the condition. Knowledge of the pathophysiology was poor. 

 

Discussion

Pathophysiology:

  • Administration is rarely by the oral route - usually smoked snorted or injected
  • Large volume of distribution
  • Highly lipophilic drug, penetrates well into the CNS
  • Resistant to metabolism, long half-life (19-34hrs)
  • Pharmacologic effect is by several mechanism:
    • Blockade of monoamine reuptake transporters
    • Displacement of monoamines from presynaptic vesicles
    • Displacement of monoamines from neuronal cytosol by changing cytosolic pH

Clinical features:

  • Respiratory
    • Tachypnoea, increased minute volume
    • Irregular respiratory pattern
  • Circulatory
    • Tachycardia
    • Hypertension (with severe overdose, hypotension)
    • ECG changes suggestive of coronary ischaemia
    • Raised troponin
    • Flushing, brisk capillary refill
  • Neurological
    • Agitation, anxiety
    • Hallucinations
    • Psychosis
    • Seizures
    • Hyperthermia
    • Mydriasis
    • Piloerection
    • Hyper-reflexia
  • Fluid, electrolyte and endocrine-related
    • Diaphoresis
    • Increased insensate fluid loss though tachypnoea and diaphoresis
    • Hyperkalemia
    • Metabolic acidosis
  • Renal
    • Rhabdomyolysis-induced myoglobinuria
    • Concomitant acute pre-renal failure due to dehydration

Management: 

  • Decontamination
    • Activated charcoal is only indicated for orally ingested drug, within 1-2 hrs
    • Laparotomy is often required for "body stuffers"
  • Control of agitation
    • Benzodiazepines (oral or IV diazepam, or IM midazolam)
    • Propofol  for the intubated amphetamine overdose patient. 
    • Haloperidol appears safe in small doses (under 10mg) but in higher doses may lower the seizure threshold
    • Dexmedetomidine is a safe novel agent  Richards et al (2015) were able to dig up one case series and a few case reports to support its use. 
  • Control of hypertension
    • For hypertension, first control agitation.
    • Additional drugs could include alpha-antagonist drugs such as phentolamine, or vasodilators such as GTN or sodium nitroprusside.
    • β-blockers are controversial (there might be an "unopposed alpha effect" );  Richards et al (2015) recommend the use of nonselective β-blockers such as labetalol.
  • Seizure management
    • Benzodiazepines would be first-line.
    • Phenytoin should be avoided
  • Temperature management
    • Maintain normothermia
    • Active cooling may need to take place
    • Local guidelines recommend intubation and active cooling with paralysis if the temperature exceeds 39.5°C
    • Antipyretics such as paracetamol are not effective
  • Fluid and electrolyte correction
    • Investigate for hyponatremia (i.e. from polydipsia)
    • Investigate for consequences of rhabdomyolysis
    • Correct hyperkalemia
    • CRRT may be required because of AKI, rather than to remove the drug.

References

Li, Wenlong, and Naren Gunja. "Illicit drug overdose: Prevalence and acute management.Australian family physician 42.7 (2013): 481.

Vasan, Sarayu, and Garth J. Olango. "Toxicity, Amphetamine." (2017).

Richards, John, and Erik Laurin. "Toxicity, methamphetamine." (2017).

Darke, Shane, Sharlene Kaye, and Johan Duflou. "Rates, characteristics and circumstances of methamphetamine‐related death in Australia: a national 7‐year study.Addiction112.12 (2017): 2191-2201.

Albertson, Timothy E., Robert W. Derlet, and Brent E. Van Hoozen. "Methamphetamine and the expanding complications of amphetamines." Western Journal of Medicine 170.4 (1999): 214.

King, Andrew, Mirjana Dimovska, and Luke Bisoski. "Sympathomimetic Toxidromes and Other Pharmacological Causes of Acute Hypertension.Current hypertension reports20.1 (2018): 8.

Laitselart, Philippe, et al. "Severe Sympathomimetic Toxidrome in a French Soldier: How Caffeine Overdose Can Lead to Severe Consequences.Military Medicine (2017).

Richards, John R., et al. "Treatment of toxicity from amphetamines, related derivatives, and analogues: a systematic clinical review." Drug & Alcohol Dependence 150 (2015): 1-13.

Jenner, L., et al. "Management of patients with psychostimulant toxicity: guidelines for emergency departments." Canberra, Australian Government Department of Health and Ageing (2006).